Posted in all about the family, Topical steroid withdrawal, Uncategorized

Here we go again…

I almost deleted this whole blog to start fresh because so much has changed, but I decided to leave the old. When I left off, we were struggling with Elaina (aka Mickey Mouse) and her skin. So much has happened. Life changing and eye opening stuff.

We thought her “eczema” was the result of food allergies. Next we were told she was also allergic or had sun sensitivities (polymorphic light eruptions). Then we were told Lupus. Finally we were told she had “an as of yet unnamed autoimmune disease). That day in the dermatologist office of our semi local children’s hospital is the day I had enough. We had been through every diet change and lifestyle change imaginable and we still did not have answers or relief. The dermatologist increased the potency of her topical steroids and told me to use them “as needed”. I explained that that would mean using them against manufacturer instructions because we would never be able to take the required amount of time off. The steroids would always be being used somewhere on her body….arms this week and feet the next. The dermatologist looked me right in the eye and said that was ok and we were being referred to a rheumatologist. I knew that this was actually NOT ok.

My husband left for Korea very soon after that and her “eczema” was out of control. She was red all over. Her skin was the angriest I had ever seen. That’s the way us southern women talk about things that are red, inflamed, and raw. We call it angry. It’s a few steps past irritated. Anyhow, nothing helped really. The true breaking point was late at night. Elaina went to get into the shower and she just screamed. “It burns!” She was hysterical and inconsolable from the pain of just water touching her skin. That was the first horrible night of many that would come.

I began with a Google search. “Red face eczema burn”. That took me to a message board for skin conditions. I poured her symptoms out there and a responder told me to look at ITSAN.org. She had every single symptom of topical steroid addiction…also known as red skin syndrome. I devoured information from ITSAN and other sources all over the web. There were two doctors in particular that talked at great length about this condition. Dr. Marvin Rapaport in California and Dr. Fukaya in Japan.

At this time, Red Skin Syndrome/Topical Steroid Addiction/Steroid Induced Eczema/Topical Steroid Withdrawal were not widely medically recognized. The only cure is total cessation of all steroids. There are some treatments for the horrifying symptoms like muscle spasms and insomnia that can improve comfort through the lengthy withdrawal, but some do not even find those helpful. You also need a medical doctor who agrees with the diagnosis in order to get any assistance. RSS/TSA were not recognized by the American Academy of Dermatology until December 2014…four months after Elaina began withdrawal.

It was an exceptionally trying time for all of us emotionally as we rallied around her in love and prayer. We catered to her comfort for months as she fought her way through the symptoms. We tried every therapy within reach to increase her comfort and speed healing. She saw several alternative medicine practitioners who were able to help boost her immune system and increase her comfort through the healing.

At four months TSW (how we describe the process….number of months into withdrawal) she gave up bathing completely and did not resume bathing until month 11. Months 3-11 of TSW were beyond trying. She was beet red, peeling, flaking and oozing. Interstitial fluid wept through her skin on her arms, legs, and face at times. We kept her wrapped in layers of gauze and soothing balms. Around month 8 she began to grow again and to play again. Her physical symptoms had resolved around 75%. She has had other “flares” of symptoms every few months since then, but nothing that even remotely compares to those first months.

She’s now 22 and a half months TSW and about 95% healed. Minor rash on her toes, ankles, and knees with the occasional splotch elsewhere. She currently has a quarter sized patch on her cheek. Her skin no longer looks red. She is growing at a normal rate (though the steroids have left her smaller than her identical twin). She runs, plays, and swims like everyone else. She is catching up on her school work (praise God that He put us on a path to homeschool 15 years ago before we ever knew how much we would need it).

And…she is no longer bothered by the sun.

If you have worsening eczema or out of control eczema, please visit ITSAN.org.

Advertisements